Indiana, 2004

Hail and Damaging Winds in Indiana, June 14, 2004

June 14, 2004 · NWS IWX · 10 events in 9 counties and zones

9 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 14, 5:55 AM EST, 5 hours 35 minutes earlier.

Area forecast discussion, Jun 14, 5:55 AM EST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
555 AM EST MON JUN 14 2004

.AVIATION...
MOSTLY SUNNY SKIES WILL QUICKLY FILL IN THIS MORNING WITH CU AS
TEMPS RISE AND NEXT WAVE APPROACHES THE AREA. EXPECTING SCT STORMS
TO DEVELOP ONCE AGAIN...WITH SOME STORMS POSSIBLY PRODUCING HAIL AND
DAMAGING WINDS. COVERAGE OF ACTIVITY WARRANTS ONLY TEMPO GROUP AT
THIS TIME WITH NO ENHANCEMENT OF WINDS. TIMING AT KSBN SOMETIME
EARLY AFTERNOON AND KFWA MID AFTERNOON. SKIES WILL CLEAR OUT THIS
EVENING. COULD BE SOME PATCHY FOG SIMILAR TO THIS MORNING...BUT NOT
WORTH MENTION IN TAFS AT THIS TIME.

&&

.PREVIOUS DISCUSSION...
SHORT TERM...
TODAY AND TONIGHT...
FLOODING/SVR WX MAIN CONCERN ONCE AGAIN. SUBSIDENCE IN WAKE OF WEAK
SFC TROUGH AND UPR LEVEL SHORTWAVE HAS ALLOWED FOR MOSTLY CLEAR
SKIES ACROSS THE AREA. EXPECTING THIS TO CONTINUE THROUGH AT LEAST
THE FIRST PART OF THE MORNING. AFTER THIS ANOTHER TROUGH AND SHORT
WAVE WILL MOVE INTO THE AREA FROM THE EASTERN DAKOTAS. PWATS WILL
INCREASE ONCE AGAIN...WITH EXPECTED VALUES IN THE 1.5 TO 1.75 RANGE
THIS AFTERNOON RESULTING IN K INDICIES IN THE MID 30S. SIMILAR TO
YESTERDAY...CONVECTION IS EXPECTED TO DEVELOP BY EARLY AFTERNOON TO
THE IMMEDIATE WEST/NW OF THE AREA AND MOVE INTO THE CWA. WITH SO
MANY ONGOING HYDRO CONCERNS AND FFG VALUES SO LOW IN MANY
AREAS...WILL ISSUE A FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR
ALL BUT NORTHERN TWO TIERS OF COUNTIES. THE NORTH HAS NOT SEEN AS
MUCH RAIN OVER THE PAST 24-36 HOURS AND WHILE THERE MAY BE SOME
LOCAL FLOOD ISSUES...CONCERNS ARE NOT AS GREAT AS THEY ARE IN THE
SOUTH. WILL HIT HWO HARD WITH FLOOD CONCERNS. RISK FOR SEVERE
WEATHER ONCE AGAIN OVER THE AREA AS WELL. CAPES WILL CLIMB TO AROUND
2000 J/KG AS TEMPS RISE INTO THE LOW 80S (850 MB TEMPS AROUND +14)
WITH SFC DEWPTS IN THE UPR 60S. DECENT PVA WITH THE SHORTWAVE AND
DIVERGENCE WITH 110 KT 250 MB JET STREAK PASSING JUST TO THE NORTH
OF THE AREA WILL AID IN DEVELOPMENT AS WELL. WILL CONTINUE MENTION
OF SVR IN HWO...BUT HOLD OFF ON ZONE MENTION.

CHC POPS WILL BE CONFINED TO SE HALF FOR THIS EVE...WITH DRY
CONDITIONS EXPECTED OVERNIGHT. LOWS WILL FALL INTO THE LOW-MID 60S.
COULD BE SOME PATCHY FOG ONCE AGAIN...BUT NOT WORTHY OF MENTION IN
FORECAST AT THIS TIME. HAVE ADJUSTED SKY COVER TO BECOME PARTLY
CLOUDY OVERNIGHT.

LONG TERM..
FEW CHANGES TO GOING GRIDS. FIRST WAVE/FRONT THROUGH EARLY TUESDAY
AND HAVE GONE AHEAD AND REMOVED ALL MENTION TUESDAY. NEXT STRONGER
WAVE/FRONT FOR WEDNESDAY WITH 40 POPS TSRA STILL LOOKING GOOD. SOME
CONCERN LATE IN WEEK WITH MEX POPS HIGH HOWEVER FEEL GFS EXHIBITING
SOME FEEDBACK PROBLEMS WITH EC AND GEM OFFERING MORE TAME SOLUTIONS.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...FLOOD WATCH FROM NOON EST MONDAY UNTIL MIDNIGHT EST TUESDAY FOR
ZONES INZ008>009...INZ012>018...INZ020...INZ022>027...INZ032>034.

MI...NONE.
OH...FLOOD WATCH FROM NOON EST MONDAY UNTIL MIDNIGHT EST TUESDAY FOR
ZONES OHZ004>005...OHZ015>016...OHZ024>025.

&&
Hazardous weather outlook, Jun 14, 5:22 AM EST, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
522 AM EST MON JUN 14 2004

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-151030-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
522 AM EST MON JUN 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR SEVERE STORMS THIS AFTERNOON. DAMAGING WIND
GUSTS TO 65 MPH AND LARGE HAIL TO ONE INCH IN DIAMETER ARE POSSIBLE.
IN ADDITION RAINFALL RATES OF ONE TO TWO INCHES PER HOUR MAY LEAD TO
FLOODING OF LOW AREAS...STREETS...STREAMS AND CREEKS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE FOR SEVERE STORMS WEDNESDAY AS A COLD FRONT
MOVES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND AGAIN ON
WEDNESDAY.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

In the hours before

Local storm report, Jun 14, 11:30 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1130 AM EST MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1110 AM     TSTM WND DMG     10 SSW ST. JOSEPH       41.96N 86.57W
06/14/2004                   BERRIEN            MI   LAW ENFORCEMENT

            NUMEROUS TREES DOWN SOUTH OF BRIDGMAN.

&&

ALS

The radar

The Chicago radar (KLOT), 99 km away, was scanning. The volume nearest the first event began at 16:30 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, La Porte

When
June 14, 11:30 AM EST
Where
La Porte County, Michigan City
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.717, -86.900

Law enforcement reported several trees down in Michigan City.

Thunderstorm Wind, St. Joseph

When
June 14, 11:35 AM EST
Where
St. Joseph County, South Bend
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.667, -86.250

Law enforcement reported trees down in South Bend.

Thunderstorm Wind, Elkhart

When
June 14, 12:13 PM EST
Where
Elkhart County, Elkhart
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.683, -85.967

Law enforcement reported several trees down in Elkhart.

Thunderstorm Wind, Kosciusko

When
June 14, 12:35 PM EST
Where
Kosciusko County, North Webster
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.317, -85.700

Law enforcement reported trees and power lines down in North Webster.

Hail, Miami

When
June 14, 12:42 PM EST
Where
Miami County, 2 mi S of Peru
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
40.717, -86.067

Thunderstorm Wind, Noble

When
June 14, 12:43 PM EST
Where
Noble County, Ligonier
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.467, -85.583

Law enforcement reported several trees down in Ligonier.

Thunderstorm Wind, Steuben

When
June 14, 1:05 PM EST
Where
Steuben County, 5 mi NW of Angola
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.683, -85.067

Law enforcement reported several trees down near Lake James.

Thunderstorm Wind, De Kalb

When
June 14, 1:05 PM EST
Where
De Kalb County, 4 mi NE of Fairfield Center
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.517, -85.083

Law enforcement reported several trees down south of Ashley.

Thunderstorm Wind, Miami

When
June 14, 1:10 PM EST
Where
Miami County, 2 mi E of Peru
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.750, -86.033

Emergency management reported several trees down east of Peru.

Thunderstorm Wind, Allen

When
June 14, 1:10 PM EST
Where
Allen County, Ft Wayne
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.067, -85.133

Emergency management reported power lines down in Fort Wayne.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5407016, 5407017, 5407018, 5407019, 5407020, 5407021, 5407022, 5407023, 5407024, 5407025.